Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 23, 2004

Insulin, Other

Question from Early, Texas, USA:

My daughter has bulges around her waist. She does sit-ups nightly, but they do not go away. Her doctor changed her needles, but it still has not helped. She does rotate her shots, too. When she gives them in her thigh, it bruises. In the stomach or sides, it causes knots or bulges. What can she do? She wants to have them fixed somehow because she is very concerned about her looks. She is seventeen and in college. What is causing these? She gives injections twice a day of Humulin NPH and Humalog. She always has good blood sugars and her A1c is always 6 or below.

Answer:

It sounds like hypertrophy from the insulin. Often this is a technique issue. Sometimes there are individuals who have more sensitivity to local insulin injections and technique or site rotation is not the culprit. Using alternative sites often helps since overuse of small areas contributes to this scar tissue buildup. Changing technique and making sure that there is a wide rotation between injections often works. Sometimes changing from one to another brand of insulin is helpful. You should discus this directly with your daughter’s physicians and nurses so that they can examine these hypertrophied areas and then make specific suggestions. Cosmetic surgery can change a surgical scar for the lumpy areas but may not be covered by insurance plans.

SB